Robust flows with losses and improvability in evacuation planning

Goerigk, Marc and Ndiaye, Ismaila Abderhamane (2016) Robust flows with losses and improvability in evacuation planning. EURO Journal on Computational Optimization, 4 (3-4). pp. 241-270. ISSN 2192-4406

PDF (paper-bw)
paper_bw.pdf - Accepted Version
Available under License Creative Commons Attribution-NonCommercial.

Download (2MB)


We consider a network flow problem, where the outgoing flow is reduced by a certain percentage in each node. Given a maximum amount of flow that can leave the source node, the aim is to find a solution that maximizes the amount of flow which arrives at the sink. Starting from this basic model, we include two new, additional aspects: On the one hand, we are able to reduce the loss at some of the nodes; on the other hand, the exact loss values are not known, but may come from a discrete uncertainty set of exponential size. Applications for problems of this type can be found in evacuation planning, where one would like to improve the safety of nodes such that the number of evacuees reaching safety is maximized. We formulate the resulting robust flow problem with losses and improvability as a two-stage mixed-integer program with uncertain recourse for finitely many scenarios and present an iterative scenario-generation procedure that avoids the inclusion of all scenarios from the beginning as well as several heuristic solution methods. In a computational study using both randomly generated instances and realistic data based on the city of Nice, France, we compare our solution algorithms.

Item Type:
Journal Article
Journal or Publication Title:
EURO Journal on Computational Optimization
Additional Information:
The final publication is available at Springer via 10.1007/s13675-016-0067-x
ID Code:
Deposited By:
Deposited On:
22 Apr 2016 15:00
Last Modified:
22 Nov 2022 03:09